Alert archive / Missouri / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 2, NWS Springfield, MO

March 5, 2022Vernon County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Mar 5, 2022, 7:04 PM CST for Vernon County, Missouri. It was in force for 41 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 5, 2022, 7:04 PM CST (01:04 UTC)
Expired
Mar 5, 2022, 7:45 PM CST
In force
41 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Vernon County, MO

The radar

The Pleasant Hill radar (KEAX), 93 km from the middle of the area, began a volume at 01:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 5, 7:10 PM CSTHAIL 1Deerfield, MOQUARTER SIZE HAIL REPORTED IN DEERFIELD. TIME ESTIMATED VIA RADAR.
Mar 5, 7:26 PM CSTHAIL 0.751 N Nevada, MOREPORT FROM MPING: DIME (0.75 IN.).

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 1.1 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2022-03-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 185 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2022-03-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 394 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
185 J/kg
Mixed-layer CIN
-82 J/kg
Mixed-layer LCL
649 m above ground
0-6 km bulk shear
80 kt
0-1 km storm-relative helicity
394 m²/s²
0-3 km storm-relative helicity
339 m²/s²
Significant tornado parameter
0.4
Supercell composite
5.0

Open this sounding in Storm Lab

The text

As transmitted.

638 
WUUS53 KSGF 060104
SVRSGF
MOC217-060145-
/O.NEW.KSGF.SV.W.0002.220306T0104Z-220306T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
704 PM CST Sat Mar 5 2022

The National Weather Service in Springfield has issued a

* Severe Thunderstorm Warning for...
  Vernon County in west central Missouri...

* Until 745 PM CST.

* At 703 PM CST, severe thunderstorms were located along a line
  extending from 6 miles south of Rich Hill to 9 miles east of Fort
  Scott, moving southeast at 45 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Nevada...                         Montevallo...
  Walker...                         Schell City...
  Moundville...                     Richards...
  Milo...                           Deerfield...
  Metz...                           Harwood...
  Horton...                         

 This includes Interstate 49 between mile markers 80 and 107.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3788 9461 3806 9443 3805 9424 3804 9423
      3802 9424 3805 9421 3804 9419 3806 9415
      3804 9411 3805 9410 3803 9406 3767 9407
      3772 9462
TIME...MOT...LOC 0103Z 335DEG 40KT 3800 9435 3783 9453 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Burchfield
1 follow-up statement
110 
WWUS53 KSGF 060127
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
727 PM CST Sat Mar 5 2022

MOC217-060145-
/O.CON.KSGF.SV.W.0002.000000T0000Z-220306T0145Z/
Vernon MO-
727 PM CST Sat Mar 5 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CST
FOR SOUTHEASTERN VERNON COUNTY...

At 727 PM CST, severe thunderstorms were located along a line
extending from Schell City to 6 miles northwest of Sheldon, moving
southeast at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Nevada...                         Montevallo...
Walker...                         Schell City...
Moundville...                     Milo...
Harwood...                        

This includes Interstate 49 between mile markers 80 and 96.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3805 9424 3804 9423 3802 9424 3805 9421
      3804 9419 3806 9415 3804 9411 3805 9410
      3803 9406 3767 9407 3771 9453
TIME...MOT...LOC 0127Z 293DEG 26KT 3801 9410 3772 9438 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Burchfield

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 5, 5:41 PM CST, 1 hour 23 minutes earlier.

Area forecast discussion, Mar 5, 5:41 PM CST, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
541 PM CST Sat Mar 5 2022

Key Messages:

1. Strong winds today with south winds gusting 35 to 45 mph.

2. Marginal risk of strong to severe storms this evening.

3. Strong to severe storms with the potential of flooding as well
   Sunday evening into Sunday night.

4. Much colder to end the work week and begin the weekend.
   Potential of some winter weather.

.SHORT TERM...(This evening through Sunday night)
Issued at 255 PM CST Sat Mar 5 2022

A 999mb surface low currently near the KS/MO/NE border and
associated shortwave energy aloft will shift to the northeast
tonight. With the tight pressure gradient, winds are gusting to
35-45 mph this afternoon and that will continue into this evening.

A cold front will move through the area this evening into tonight.
There is some potential for isolated strong to potentially severe
storms along the front over mainly northern portions of the area
this evening. Guidance suggests potential for 1,000 J/kg of
surface based CAPE early this evening that becomes elevated pretty
quickly around sunset. Effective shear looks to be 50-70 kts. The
potential is there for couple surface based storms to develop
around sunset, then quickly become elevated and focused in a
line of weaker storms along the front. If surface based storms can
develop, they could briefly be supercellular with mainly a large
hail (1") and damaging wind (60 mph) threat. A lower end
strong/severe threat will still exist if storms do not become
surface based, but the threat is lower in that condition. This
threat appears to be most likely over west-central Missouri.

Another shortwave will move into the southern plains Sunday,
leading to a surface low that moves across the southern CWA Sunday
evening. A warm front will move in from the south during the day,
with the low moving along that front in the evening. This will
lead to a risk of severe weather over mainly the southeastern half
of the CWA (along and SE of I-44) in the evening and early
overnight hours. There is still some uncertainty in the exact
track of the low and placement of the warm front, but looking at
SREF data suggests 250-750 J/kg of MUCAPE along I-44 and 500-1,000
J/KG of MLCAPE south of I-44, with greater potential for surface
based convection at points farthest southeast. There is potential
for even higher instability over the far southeast with some
models suggesting around 1,500 J/kg there. With a 60+ kt low
level jet developing, shear and helicity will be substantial. Deep
layer shear of 60-80 kts and 0-1km helicity of 400+ m2/s2 are
currently expected south of I-44. This will allow for all modes
of severe weather. A big player that is still uncertain is how
much morning/afternoon convection will develop and how that will
impact evening severe chances.

Another hazard with Sunday evening/night convection is training
heavy rainfall. PWAT values of 1-1.5" will be near record high
values in the sounding climatology for SGF. Main area of concern
will be along and southeast of I-44 as seen in the WPC Excessive
Rainfall Outlook. Current forecast is for 1-2" of rain in that
area, with locally higher amounts. Did not issue a Flash Flood
Watch, but one may be needed if predictions stay in line.

As colder air moves in behind the system Sunday night, some light
snow or freezing drizzle may be possible for a short period of
time, but impacts would be minimal/nil given warm ground
temperatures and limited intensity and duration of precip.

.LONG TERM...(Monday through Saturday)
Issued at 255 PM CST Sat Mar 5 2022

Monday through Wednesday looks dry for the most part. Highs will
be mainly in the 40s Monday, with lows in the 20s Monday night.
Highs warm into the 50s by Wednesday, then the 60s Thursday.
Precipitation chances return Thursday into Friday with some
potential for wintry weather Thursday night and Friday, but models
are all over the place with solutions for this time period so
confidence is very limited.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 516 PM CST Sat Mar 5 2022

VFR conditions are expected to return this evening into the early
night as the low clouds move out of the area. Winds will decrease
and turn northwesterly as the low pressure system to the north
and associated front pass through the area. Low-level wind shear
is possible tonight at the sites, but confidence is too low to
include in the TAF.

Ceilings will lower again late night into Sunday morning as a warm
front lifts into the area, bringing the return of MVFR conditions.
Rain showers and a thunderstorm could develop toward the end of
the TAF period.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Titus
LONG TERM...Titus
AVIATION...Burchfield/Didio
Hazardous weather outlook, Mar 5, 3:35 PM CST, 3 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
335 PM CST Sat Mar 5 2022

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-062145-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
335 PM CST Sat Mar 5 2022

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Limited hail risk.
  Limited thunderstorm wind damage risk.
  Limited lightning risk.
  Limited non thunderstorm wind risk.

DISCUSSION...

South wind gusts of 35 to 45 mph will continue into this evening.
The strongest winds will occur over southeast Kansas into parts
of west central and southwest Missouri.

Isolated to scattered thunderstorms will be possible this evening
into early tonight. Some of these storms could be strong to
severe with large hail to the size of quarters and damaging winds
to 60 mph.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Widespread showers and thunderstorms are likely late Sunday
afternoon and Sunday night. Heavy rain will lead to a limited
flash flooding risk with this system, particularly for areas
along and southeast of Interstate 44.

Strong to severe storms will also be possible, especially Sunday
evening 6pm to midnight, again, mainly south of Interstate 44.

Unseasonably cold temperatures will be possible behind a cold
front by Thursday night and Friday next week.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Titus

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 5, 7:20 PM CSTSevere Thunderstorm WarningSGFSt. Clair40 min
Mar 5, 7:34 PM CSTSevere Thunderstorm WarningSGFBenton56 min
Mar 5, 7:48 PM CSTSpecial Weather StatementSGFBarton, Cedar42 min
Mar 5, 8:02 PM CSTSpecial Weather StatementSGFSt. Clair28 min
Mar 5, 8:06 PM CSTSevere Thunderstorm WarningSGFMorgan39 min
Mar 5, 8:26 PM CSTSpecial Weather StatementSGFBenton34 min
Mar 5, 8:35 PM CSTSevere Thunderstorm WarningSGFBenton, Camden, Hickory30 min
Mar 5, 10:22 PM CSTRiver Flood WatchSGFPulaski30 hr
Mar 6, 1:21 PM CSTFlood WatchSGFDent, Douglas, Howell, Oregon, Ozark, Shannon and 3 more14 hr
Mar 6, 4:01 PM CSTSpecial Weather StatementSGFLawrence29 min
Mar 6, 4:27 PM CSTSpecial Weather StatementSGFGreene33 min
Mar 6, 5:05 PM CSTSpecial Weather StatementSGFPolk25 min
Mar 6, 5:22 PM CSTAreal Flood AdvisorySGFChristian, Greene, Stone, Webster7 hr
Mar 6, 5:40 PM CSTAreal Flood AdvisorySGFWebster6 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.